Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 59, NWS North Platte, NE

June 27, 2017Garfield County, Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 27, 2017, 9:48 PM CDT for Garfield County, Loup County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2017, 9:48 PM CDT (02:48 UTC)
Expired
Jun 27, 2017, 10:30 PM CDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Garfield County, NE, Loup County, NE

The radar

The North Platte radar (KLNX), 109 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 5:07 PM CDTSevere Thunderstorm WatchSPC6 hr
Jun 27, 8:56 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2312 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
2154 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted.

023 
WUUS53 KLBF 280248
SVRLBF
NEC071-115-280330-
/O.NEW.KLBF.SV.W.0059.170628T0248Z-170628T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
948 PM CDT TUE JUN 27 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Eastern Loup County in north central Nebraska...
  Garfield County in north central Nebraska...

* Until 1030 PM CDT

* At 948 PM CDT, severe thunderstorms were located along a line
  extending from 9 miles south of Rose to near Taylor, moving east at
  55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near, 
  Burwell around 1000 PM CDT. 

Other locations impacted by these severe thunderstorms include
Homestead Knolls Campground, Virginia Smith Dam, Horseshoe Bend Lake,
Hannamon Bayou Campground, Nunda Shoal Campground, Deverre, Valley
View Flat Campground, Kent Diversion Dam State Wildlife Management
Area and Carson Lake.

This includes Highway 183 between mile markers 122 and 147.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 9945 4208 9952 4209 9944 4208 9892
      4174 9876
TIME...MOT...LOC 0248Z 263DEG 49KT 4204 9948 4173 9931 

HAIL...<.75IN
WIND...60MPH
 
$$

Taylor
2 follow-up statements
504 
WWUS53 KLBF 280309 RRA
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1009 PM CDT TUE JUN 27 2017

NEC071-115-280330-
/O.CON.KLBF.SV.W.0059.000000T0000Z-170628T0330Z/
Loup NE-Garfield NE-
1009 PM CDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR EASTERN LOUP AND GARFIELD COUNTIES...

At 1009 PM CDT, severe thunderstorms were located along a line
extending from 14 miles southwest of Amelia to near Fort Hartsuff
State Park, moving east at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

these severe thunderstorms will remain over mainly rural areas of
eastern Loup and Garfield Counties, including the following
locations: Homestead Knolls Campground, Virginia Smith Dam, Horseshoe
Bend Lake, Hannamon Bayou Campground, Nunda Shoal Campground,
Deverre, Valley View Flat Campground, Kent Diversion Dam State
Wildlife Management Area and Carson Lake.

This includes Highway 183 between mile markers 122 and 147.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 9945 4208 9952 4209 9944 4208 9892
      4174 9876
TIME...MOT...LOC 0309Z 263DEG 49KT 4207 9915 4176 9898 

HAIL...<.75IN
WIND...60MPH
 
$$

Taylor
601 
WWUS53 KLBF 280325
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1025 PM CDT TUE JUN 27 2017

NEC071-115-280334-
/O.EXP.KLBF.SV.W.0059.000000T0000Z-170628T0330Z/
Loup NE-Garfield NE-
1025 PM CDT TUE JUN 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LOUP AND GARFIELD
COUNTIES WILL EXPIRE AT 1030 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central and north central Nebraska. A severe thunderstorm watch also
remains in effect until 200 AM CDT for north central Nebraska.

LAT...LON 4174 9945 4208 9952 4209 9944 4208 9892
      4174 9876
TIME...MOT...LOC 0324Z 270DEG 49KT 4209 9890 4178 9873 

$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:39 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 27, 6:39 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
639 PM CDT Tue Jun 27 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 330 PM CDT Tue Jun 27 2017

A blend of the GFS1hr, HRRR, HRRR experimental, and RAP models
suggests a 40-60 mile shift west with the QLCS forecast to develop
this evening. This would be from Sutherland to Mullen to Merriman.
It is possible this is related to backing low level winds early this
evening or slower initiation and evolution.

The storm mode follows the SPC forecast with very large hail along
and west of highway 83 and wind damage along and east of highway 83.
The 850 mb HRRR winds surge from the west as the model depicted QLCS
moves through Custer County.

There is a chance that very warm air aloft could cap the atmosphere
and limit storm coverage to isolated coverage late this afternoon.
The pacific cold front is forecast to cool 700mb temperatures and
weaken the cap allowing more storm development across Ncntl Neb.

All of the severe weather should exit Ncntl Neb around 06z or so
with some lingering general thunderstorms thereafter. Wednesday is a
dry forecast. H700mb temperatures fall slowly throughout the day
wind northwest winds. A blend of guidance plus bias correction
suggested lows in the 50s and 60s tonight with highs in the 80s
Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 330 PM CDT Tue Jun 27 2017

Another fairly deep upper level low moves through Srn Canada
Wednesday night and Thursday. The model consensus suggests
thunderstorms form Wednesday night and last throughout the day
Thursday. Temperatures at h700mb remain cool limiting instability.
The NAM and GFS indicate less than 1000 j/kg of elevated CAPE at
night. There is a chance daytime heating could produce sufficient
instability Thursday afternoon across Srn Neb, generally along and
south of Interstate 80. SPC was generous with the SWODY3 outlook
covering nearly all of the forecast area with 5 percent severe
weather potential. This is likely the result of uncertainty of the
position of a frontal boundary left by the storm activity tonight.

An opportunity for severe weather develops Sunday and Sunday night.
500mb winds pick up to 35 to 45 kts and the GFS indicates reasonable
MLCAPE, 2500 j/kg. The flow aloft is northwest and the cap is
weak...10-12C. The ECM is in agreement with the GFS. The ECM
indicates sfc based CAPE near 3000 j/kg, K indices in the 30s and
Total Totals in the mid to upper 50s. Both models produce
substantial QPF.

All other thunderstorm chances are isolated and no significant heat
wave conditions are shown by the models. A hot-prod develops Sunday
across Swrn Neb and H700mb temperatures spike to around 12C. This
could easily produce highs in the lower 90s. The forecast is for
upper 70s to upper 80s Thursday through Tuesday with the cooler
temperatures Thursday and Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 639 PM CDT Tue Jun 27 2017

QLCS is underway pretty much as forecast by the HRRR and RAP
models. This system should be east of Ncntl Nebraska by 09z-10z.

Pacific high pressure will build into Ncntl Nebraska in the wake
of this system. VFR is expected all areas thereafter and
throughout the day Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...CDC
Hazardous weather outlook, Jun 27, 2:40 PM CDT, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
240 PM CDT Tue Jun 27 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-281945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
240 PM CDT Tue Jun 27 2017 /140 PM MDT Tue Jun 27 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Severe thunderstorms are likely after 4pm MDT/5pm CDT this
afternoon in the Panhandle. Storms will have a large hail
threat early on, with hail larger than 2 inches in diameter
possible. The storms will move east and form a line into
the evening, at this time, damaging wind will become the
primary threat.

Throughout the event, there is a chance for tornadoes though
the envoronment is NOT favorable for long-track significant
tornadoes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thunderstorm chances continue Wednesday night through Sunday.

There is a slight risk for severe thunderstorms Thursday and
Thursday night mainly along and east of a line from Eustis to
Anselmo, and south of Oneill. Strong or briefly severe
thunderstorms are also possible Sunday and Sunday evening.
Otherwise, the threat for strong or severe weather is uncertain
in the remainder of the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed along and north of
Interstate 80 after 4pm MDT/5pm CDT. Be vigilant for updates
in spotter activation status this evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jun 27, 8:47 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
847 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND GST     3 E NORTH PLATTE        41.13N 100.71W
06/27/2017  M64 MPH          LINCOLN            NE   ASOS

&&

JGOMEZ
Local storm report, Jun 27, 9:01 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
901 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     8 WSW CALLAWAY          41.25N 100.06W
06/27/2017  M92 MPH          CUSTER             NE   CO-OP OBSERVER

&&

JGOMEZ
Local storm report, Jun 27, 9:35 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
935 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     W ARNOLD                41.42N 100.19W
06/27/2017  E85 MPH          CUSTER             NE   TRAINED SPOTTER

            ESTIMATED WIND SPEEDS OF 85 MPH. CORREGATED STEEL
            BUILDING BLOWN APART AND POWERLINES DOWN.

&&

JGOMEZ
Local storm report, Jun 27, 9:39 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
939 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     TSTM WND GST     2 SE ANSELMO            41.60N 99.84W
06/27/2017  E60 MPH          CUSTER             NE   CO-OP OBSERVER

&&

BTAYLOR
Local storm report, Jun 27, 9:42 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
942 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     7 NE NORTH PLATTE       41.20N 100.68W
06/27/2017  E70 MPH          LINCOLN            NE   EMERGENCY MNGR

            RELAYED FROM EMERGENCY MANAGER THAT 8 INCH PLUS TREE
            BRANCH DOWN. ESTIMATED WIND GUST OF 70 MPH.

0830 PM     TSTM WND GST     9 WSW STAPLETON         41.43N 100.67W
06/27/2017  E60 MPH          LOGAN              NE   PUBLIC

&&

JGOMEZ
Special weather statement, Jun 27, 9:47 PM CDT, 1 minute before
Special Weather Statement
National Weather Service North Platte NE
947 PM CDT TUE JUN 27 2017

NEZ059-071-280330-
Frontier NE-Lincoln NE-
947 PM CDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRONTIER AND SOUTHEASTERN
LINCOLN COUNTIES UNTIL 1030 PM CDT...

At 947 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Gothenburg to 8 miles northeast
of Stockville to 6 miles west of Medicine Creek Reservoir State
Recreation Area. Movement was east at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Eustis, Stockville, Medicine Creek Reservoir State Recreation Area,
Orafino, Freedom, Dancing Leaf Earth Lodge and Vroman.

This includes Interstate 80 in Nebraska near mile marker 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Nebraska.

LAT...LON 4062 10036 4094 10037 4096 10023 4070 10022
      4070 9998 4044 9998 4043 10009 4035 10010
      4035 10048
TIME...MOT...LOC 0247Z 265DEG 20KT 4090 10029 4061 10026 4040 10037

Buttler

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:13 PM CDTSevere Thunderstorm WarningLBFArthur, Keith, Perkins47 min
Jun 27, 8:10 PM CDTSevere Thunderstorm WarningLBFLincoln35 min
Jun 27, 8:37 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan23 min
Jun 27, 9:01 PM CDTSevere Thunderstorm WarningLBFCuster44 min
Jun 27, 9:11 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup34 min
Jun 27, 9:17 PM CDTSevere Thunderstorm WarningLBFGarden, Sheridan43 min
Jun 27, 9:44 PM CDTSevere Thunderstorm WarningLBFCuster31 min
Jun 27, 9:47 PM CDTSpecial Weather StatementLBFFrontier43 min
Jun 27, 9:50 PM CDTSevere Thunderstorm WarningLBFFrontier29 min
Jun 27, 9:53 PM CDTSevere Thunderstorm WarningLBFArthur, Cherry, Garden, Grant, Hooker, Sheridan67 min
Jun 27, 10:22 PM CDTSpecial Weather StatementLBFGarfield, Wheeler38 min
Jun 27, 10:34 PM CDTSevere Thunderstorm WarningLBFHolt, Wheeler41 min
Jun 27, 10:38 PM CDTSevere Thunderstorm WarningLBFCherry, Hooker, Logan, McPherson, Thomas52 min
Jun 27, 10:50 PM CDTSevere Thunderstorm WarningLBFHolt, Wheeler25 min
Jun 27, 11:27 PM CDTSpecial Weather StatementLBFBlaine, Brown, Custer, Logan, Loup48 min
Jun 28, 12:14 AM CDTSpecial Weather StatementLBFGarfield, Holt, Rock, Wheeler61 min
Jun 28, 12:18 AM CDTSpecial Weather StatementLBFBoyd12 min
Jun 28, 5:36 PM CDTSpecial Weather StatementLBFSheridan39 min
Jun 28, 5:43 PM CDTSpecial Weather StatementLBFDeuel, Garden47 min
Jun 28, 6:11 PM CDTSpecial Weather StatementLBFArthur, Keith49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.